Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 78, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 4:53 PM CDT for Henderson County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2002, 4:53 PM CDT (21:53 UTC)
- Expired
- Apr 24, 2002, 5:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Henderson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:30 PM CDT | Hail 0.88 | Cairo, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KPAH 242153
SVRPAH
KYC101-242230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CDT WED APR 24 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENDERSON COUNTY IN NORTHWEST KENTUCKY
* UNTIL 530 PM CDT
* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES NORTHWEST OF CORYDON TO
19 MILES NORTHWEST OF CORYDON...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO QUARTER SIZE WAS REPORTED IN MT VERNON INDIANA AT 448 PM.
IF YOU ARE IN THE PATH OF THE STORM...MOVE INTO A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.
LAT...LON 3789 8777 3786 8789 3778 8776 3766 8773
3767 8753 3773 8743 3787 8739 3781 8765What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 24, 3:15 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 315 PM CDT WED APR 24 2002 WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS IN IFPS. CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z. THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL. AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS TIME. FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE. MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF WILL DELAYED A LITTLE LONGER. .PAH...NONE. SMITH
In the hours before
Local storm report, Apr 24, 3:59 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM DAHLGREN IL 1.00 INCH HAIL
04/24/02 HAMILTON REPORTED BY STATE
TROOPER
0351 PM FAIRFIELD IL 1.00 INCH HAIL
04/24/02 WAYNE REPORTED BY EMA
0326 PM DIX IL 1.75 INCH HAIL
04/24/02 JEFFERSON REPORTED BY DEPUTYLocal storm report, Apr 24, 4:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM FAIRFIELD IL 0.75 INCH HAIL
04/24/02 WAYNE REPORTED BY EVANSVILLE
MEDIALocal storm report, Apr 24, 4:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0417 PM ENFIELD IL 0.75 INCH HAIL
04/24/02 WHITE REPORTED BY EVANSVILLE
MEDIA
0421 PM IL 1.75 INCH HAIL
04/24/02 WHITE REPORTED BY STATE POLICE
0410 PM 8NE MCLEANSBORO IL 0.50 INCH HAIL
04/24/02 HAMILTON REPORTED BY SPOTTER
0400 PM MCLEANSBORO IL 1.75 INCH HAIL
04/24/02 HAMILTON REPORTED BY SHERIFFLocal storm report, Apr 24, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM 6W MCLEANSBORO IL 1.75 INCH HAIL
04/24/02 HAMILTON REPORTED BY FIRE RESCUE
0423 PM CARMI IL 1.75 INCH HAIL
04/24/02 WHITE REPORTED BY EVANSVILLE
MEDIA
0415 PM VAN BUREN MO 1.00 INCH HAIL
04/24/02 CARTER
0415 PM VAN BUREN MO FUNNEL CLOUD
04/24/02 CARTER REPORTED BY SPOTTER
0415 PM 1S VAN BUREN MO WIND DAMAGE
04/24/02 CARTER TREES DOWN ACROSS HIGHWAY
103Local storm report, Apr 24, 4:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM VAN BUREN MO TORNADO
04/24/02 CARTER SOUTH SIDE OF VAN BUREN.
TREES AND POWER LINES
DOWN. WINDOWS BLOWN OUT.
REPORTED BY SHERIFF.
0439 PM 1E ELLSINORE MO TORNADO
04/24/02 CARTER TORNADO ON THE GROUND
REPORTED BY STATE
POLICE.Local storm report, Apr 24, 4:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED APR 24 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM MOUNT VERNON IN 1.00 INCH HAIL
04/24/02 POSEY REPORTED BY EVANSVILLE
EMAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:56 AM CDT | Flash Flood Warning | PAH | Calloway | 3 hr |
| Apr 24, 5:29 PM CDT | Severe Thunderstorm Warning | PAH | Henderson | 16 min |
| Apr 24, 5:31 PM CDT | Tornado Warning | PAH | Union | 59 min |
| Apr 24, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 52 min |
| Apr 24, 5:54 PM CDT | Tornado Warning | PAH | Daviess, Henderson | 36 min |
| Apr 24, 5:57 PM CDT | Tornado Warning | PAH | Webster | 33 min |
| Apr 24, 6:00 PM CDT | Severe Thunderstorm Warning | PAH | McLean | 15 min |
| Apr 24, 6:25 PM CDT | Tornado Warning | PAH | Henderson | 50 min |
| Apr 24, 6:55 PM CDT | Tornado Warning | PAH | McLean | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.